Chemotherapeutic agent causing coronary vasospasm – Cardiology MCQ – Answer

Chemotherapeutic agent causing coronary vasospasm – Cardiology MCQ – Answer

Chemotherapeutic agent well known to cause coronary vasospasm:Correct answer: c) 5-fluorouracil

5-fluorouracil and its orally active prodrug capecitabine are fluoropyrimidines, belonging to the class of antimetabolites used for treatment of malignancies of breast, head and neck tumours and gastrointestinal tumours.

Mechanisms for coronary vasospasm

  1. Endothelial cell damage with cytolysis and denudation
  2. Increased endothelin-1 bioactivity leading to vasoconstriction

When high dose infusions are given, coronary vasospasm with angina, arrhythmia or even sudden death can occur in up to 5% of patients. Vascular toxicity occurs generally within 72 hours of the first cycle of chemotherapy. Capecitabine also had cardiac events in about 3% in a cohort and it was more when combined with oxaliplatin and bevacizumab. Generally symptoms are reversible, but can recur on rechallenge and relapse has higher mortality. Cardioprotection with a combination of nifedipine and diltiazem along with long acting isosorbide mononitrate has been used successfully during rechallenge. Rechallenge should be in bolus rather than infusion and should with informed consent, pre-treatment with aspirin, continuous monitoring, nitrates and calcium channel blockers, ideally in a coronary care unit and to be considered only if there is no other reasonable alternative cancer therapy.

Back to question